Alert archive / Minnesota / Frost Advisories in 2018
Frost Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Sep 28, 2018, 12:05 PM CDT for Clay County, Dickinson County, Osceola County, Iowa; 7 counties in Minnesota; Brookings County, South Dakota. It took effect at Sep 29, 2018, 1:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2018, 12:05 PM CDT (17:05 UTC)
- In effect from
- Sep 29, 2018, 1:00 AM CDT
- Expired
- Sep 29, 2018, 6:43 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003 WWUS73 KFSD 281705 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1205 PM CDT Fri Sep 28 2018 IAZ002-003-014-MNZ071-072-080-081-089-090-097-SDZ040-290115- /O.NEW.KFSD.FR.Y.0001.180929T0600Z-180929T1300Z/ Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Brookings- 1205 PM CDT Fri Sep 28 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY... The National Weather Service in Sioux Falls has issued a Frost Advisory, which is in effect from 1 AM to 8 AM CDT Saturday. * TEMPERATURE...Temperatures will fall into the mid 30s after midnight for several hours before rising a bit late at night. * IMPACTS...A widespread frost will result in damage to unprotected sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
4 follow-up statements
042 WWUS73 KFSD 282034 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 334 PM CDT Fri Sep 28 2018 IAZ002-003-014-MNZ071-072-080-081-089-090-097-SDZ040-290445- /O.CON.KFSD.FR.Y.0001.180929T0600Z-180929T1300Z/ Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Brookings- 334 PM CDT Fri Sep 28 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY... * TEMPERATURE...Temperatures will fall into the mid 30s after midnight for several hours before rising Saturday morning. * IMPACTS...A widespread frost will result in damage to unprotected sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
750 WWUS73 KFSD 290146 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 846 PM CDT Fri Sep 28 2018 IAZ002-003-014-MNZ071-072-080-081-089-090-097-SDZ040-291215- /O.CON.KFSD.FR.Y.0001.180929T0600Z-180929T1300Z/ Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Brookings- 846 PM CDT Fri Sep 28 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY... * TEMPERATURE...Temperatures will fall into the mid 30s after midnight for several hours before rising Saturday morning. * IMPACTS...A widespread frost will result in damage to unprotected sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
848 WWUS73 KFSD 290941 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 441 AM CDT Sat Sep 29 2018 MNZ097-SDZ040-291045- /O.CAN.KFSD.FR.Y.0001.000000T0000Z-180929T1300Z/ Pipestone-Brookings- 441 AM CDT Sat Sep 29 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Sioux Falls has cancelled the Frost Advisory. With clouds increasing across the area, temperatures have warmed into the upper 30s, therefore the threat for frost has ended. $$ IAZ002-003-014-MNZ071-072-080-081-089-090-291300- /O.CON.KFSD.FR.Y.0001.000000T0000Z-180929T1300Z/ Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson- 441 AM CDT Sat Sep 29 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...Temperatures will remain in the low to mid 30s through daybreak. * IMPACTS...A widespread frost will result in damage to unprotected sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
238 WWUS73 KFSD 291143 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 643 AM CDT Sat Sep 29 2018 IAZ002-003-014-MNZ071-072-080-081-089-090-291245- /O.CAN.KFSD.FR.Y.0001.000000T0000Z-180929T1300Z/ Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson- 643 AM CDT Sat Sep 29 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Sioux Falls has cancelled the Frost Advisory. With clouds building into the region, temperatures have warmed into the upper 30s and lower 40s, therefore the threat of frost has ended. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 28, 5:49 AM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, Sep 28, 5:49 AM CDT, 6 hours 16 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 549 AM CDT Fri Sep 28 2018 .SHORT TERM...(Today and Tonight) Issued at 334 AM CDT Fri Sep 28 2018 Drier air has worked into the region from the north, keeping the forecast area dry this morning, with the exception of a few likely sprinkles. Frontogenetic band of light rain has set up south of the Missouri River in Nebraska, further south than models suggest. Expect this band to remain south of the forecast area, and therefore have significantly reduced pops across the forecast area. Will like isolated light rain showers or sprinkles in the forecast for the counties closest to the Missouri through mid morning, but overall threat for showers continues to diminish. Mostly cloudy skies this morning will gradually clear from north to south through the day. Northwest winds will generally be less than 15 mph, with a few higher gusts to 25 mph possible, mainly north of I-90. With a cool airmass in place, temperatures will struggle to warm much. Highs are only expected in the 50s despite sunshine returning in the afternoon. Winds will turn light this evening, eventually shifting to the east or southeast. With clear skies and a dry airmass, temperatures will fall off fairly quickly into the early morning hours. But late tonight, warm air advection will rebound, along with increasing clouds from the west. Expect lows in the mid 30s to near 40, with readings perhaps warming late tonight before sunrise. The big question will be whether temperatures will be cold enough for a long enough duration for frost to become an issue. The best potential for frost will be east of I-29 where lows are expected to be as cold as 34 or 35 degrees, however with possibly warming temperatures late and increasing clouds, do not have enough confidence that we will see enough frost for an advisory. Will hold off on any headlines at this time. .LONG TERM...(Saturday through Thursday) Issued at 334 AM CDT Fri Sep 28 2018 The aforementioned warm air advection will continue to usher in mid and high clouds across the area on Saturday morning. Surface low pressure deepens over the central high Plains in the afternoon, pushing a surface warm front north of the I-70 corridor, and further north into the I-80 corridor on Sunday. Expect enough broad lift and forcing for isolated showers or sprinkles Saturday afternoon, mainly east of the James. A second round of isolated showers or sprinkles is possible on Sunday across the entire forecast area with a subtle mid level wave tracking through the northern forecast area. With the front lifting northward, chances for showers increase across northwest Iowa Sunday afternoon and evening. By Sunday night, another shortwave tracks east through the northern Plains, allowing scattered showers across the forecast area overnight into Monday morning. Temperatures on Saturday and Sunday remain below normal with highs in the 50s, but overnight lows in the 40s will hold off the threat of frost. Active weather pattern continues mid to late week with southwest flow aloft directing a series of waves into the central and northern Plains. With a lot of uncertainty in the track of these waves, confidence in the timing of pops remains low. Expect a break on Monday night, but isolated to scattered pops can be expected in the forecast area nearly each period Tuesday through Thursday night. A warming trend returns Tuesday and Wednesday with highs in the 60s to mid 70s, but fall back into the 50s late week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 547 AM CDT Fri Sep 28 2018 VFR conditions expected through the TAF period. Very light rain/sprinkles along the Missouri River corridor this morning should primarily remain south of KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...JM
Hazardous weather outlook, Sep 28, 4:08 AM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 408 AM CDT Fri Sep 28 2018 IAZ003-012>014-020>022-031-032-NEZ014-SDZ071-290915- Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dakota-Union- 408 AM CDT Fri Sep 28 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Flooding continues along primarily the Little Sioux and lower Big Sioux Rivers. While river levels are expected to continue to fall through the week, impacts from flooding will continue to be felt, including the potential for road closures. Cool temperatures late tonight will bring the potential for patchy frost. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-NEZ013-SDZ038-039-050-052>070-290915- Lyon IA-Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 408 AM CDT Fri Sep 28 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-MNZ071-072-080-081-089-090-097-098-SDZ040-290915- Osceola-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings- 408 AM CDT Fri Sep 28 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Cool temperatures late tonight will bring the potential for patchy frost. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:38 AM CDT | River Flood Warning | FSD | Charles Mix | 49 hr |
Nearby
Frost Advisories in Minnesota, 2018Frost Advisories in Iowa, 2018Frost Advisories in South Dakota, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.